The Collapsing Foot And Other Fun Facts About Chemo

I have now completed nine chemo treatments under the protocol Dr. P. has been using with me since my second treatment. The truth is I have had ten treatments, but my first one is not counted by the doctor because it was a different protocol. It certainly counted for me – it was miserable. After three more treatments I will go into a maintenance treatment mode for a time period to allow my body to recover a bit from the accumulation of toxins. Then I will go back to full frontal assault. When the doctor first told me about the plan for maintenance, my initial reaction was no, lets continue the full assault. As I have done the last couple of chemos, and especially the last one, which was brutal, I realize that maintenance is not a bad idea. I am now looking forward to that time where I will get somewhat of a break; taking chemo but at lower dosages.

While chemo is always a miserable experience for me, the last one was really brutal. For the first time in a while, I actually got sick, including in the doctor’s office, to my chagrin. Today is the day before my next treatment. There is a large pit at the bottom of my stomach that went away during yoga this morning but is back in full force right now, and it is only the morning. I even cried a bit while talking about it to Deb and Judy. This was my way of letting out some of the anxiety. By this afternoon I could be bouncing off the walls with dread. The dread does not seem to get better, and seems to grow each time, but especially when I have such a bad experience as my last treatment. I tell myself that this is necessary, that at least the nausea lasts only three days, that I will be in recovery by Friday and feeling good next week, but the dread is still there. I guess it is simply my body telling me it does not like being poisoned.

In the meantime, the weird and irritating side effects other than nausea continue. One that is driving me crazy is what I call the collapsing foot syndrome. Out of the blue, usually on the Monday or Tuesday after chemo, I try to stand up and one foot refuses to hold my weight, rolls to the side, and I injure my foot. I had just recovered from the last incident when it happened one week ago, while I was in the L.A. office. As my foot swelled, I could hardly walk or handle wearing what are usually very comfortable shoes. My solution – I am going to wear boots on those days because they have more ankle support. So far, I have not pulled a muscle or broken anything, but it could happen. I get no warning. There is no tingling, no numbness, just muscles that do not harden up to allow my foot to bear weight.

I also have toxic tears. This never goes away. My first few tears burn my eyes, and then it clears up. When I cry, I try to stop because of this. The day of my tea party I did a lot of crying, so I had a lot of burning going on. That day I told my daughter about this symptom, which I guess I had never mentioned before. My daughter, when hearing of this, said, “Mom, that is random.” My response – no, that is the poison showing itself. Shortness of breath happens at night and when I walk uphill. While I am in good shape, this symptom is actually caused by one of my chemo drugs, and it is lasting longer than it used to as time goes on.

Chemo itself brings on some symptoms that do go away or lessen by Friday. I lose my peripheral vision, periodically. I am super sensitive to cold (that lasts the whole time but lessens over time), I cannot drink or eat anything with ice, it hurts my jaw to chew the first couple of chews. The metallic taste in my mouth comes back full blast, makes it difficult to drink anything, and while it lessens, only goes away the last couple of days before my next chemo. These all are reminders of the strength of the drugs I am taking. I also am stuck wearing a pump on a waist pack Tuesday until Thursday morning, which means no showers but sponge baths at the sink. On Friday morning when I go into the shower, it feels like heaven. I sleep on the couch in our upstairs office those three nights, because my sleep is so disturbed. I keep the night table light on so that when I wake up multiple times, I read magazines to put me back to sleep. The dogs hate it – they usually sleep in the bedroom with Alan and I, and just don’t know what to do when I am somewhere else. They wander, check on me, sometimes jump on the couch to cuddle, then go back to the bedroom. They want their regular routine. I know how they feel.

I hope this does not come off as complaining – it simply explains why I feel the dread. Every two weeks I go through this process all over again. The chemo is definitely accumulating as well, because I can tell that it takes longer for me to feel at full strength. I have always been a very fast walker – but I have noticed that after the last two chemos I walk at a more leisurely pace for a number of days following chemo. I do, however, still practice my yoga, but am very mindful as I am moving to carefully place myself, and to make sure my balance is there as I go into balancing poses, rather than moving quickly into them. That is actually the way I should be practicing, but sometimes in the past I would simply move very quickly from pose to pose.

These drugs, the poison, will not get the better of me. While my dread is great the day before I have chemo, I know it is working and I plan to continue living my life and fighting this cancer with all the tools I have available. Writing this has helped alleviate some of the dread. I am ready for tomorrow…

Advertisements
Standard

8 thoughts on “The Collapsing Foot And Other Fun Facts About Chemo

  1. Jean Ritok says:

    Marilyn, I have been following your posts for some weeks now and I am totally inspired by your journey, your courage and your openness about the experience. I will be thinking about you tomorrow and wishing you a speedy adjustment to chemo #10 (or #11, as you say).

  2. Becky Rebec says:

    No one looks forward to anything that makes them feel bad. Your dread is perfectly normal and very understandable. Your attitude is awesome. The best of luck tomorrow!

  3. Therese says:

    Oh my dear friend Marilyn. Talking about your experiences are not complaining. If writing about the struggles help then you should write! There are many who love you. A break in the intensity of the chemo sounds like a very solid plan. Sending love.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s